Diabetes Support - Not sure what to do.




View Full Version : Not sure what to do.


TamTam
08-09-2013, 03:40 PM
When I was first diagnosed with diabetes I went to the classes, met with the dietician and was given my diet, I was put on Metformin 500mg once a day. It's just lately I have taken the diet seriously and have been following it faithfully. My question is, my FBS is still in the 130-138 range, should I either go see my doctor or the dietician agian, or is this normal? Ideas? Suggestions? Thank you and God Bless. Tammy:hug:


MauiKai
08-09-2013, 03:56 PM
I am not diabetic, but I can tell you what my FIL was told. He was told that his FBS should be between 100-130. They didn't want it lower, or he was at risk of dropping too low in his sleep and suffering a diabetic coma/death. So perhaps this is right for you? I would ask your doctor but I wouldn't be worried about anything just yet.

TamTam
08-09-2013, 03:58 PM
I am not diabetic, but I can tell you what my FIL was told. He was told that his FBS should be between 100-130. They didn't want it lower, or he was at risk of dropping too low in his sleep and suffering a diabetic coma/death. So perhaps this is right for you? I would ask your doctor but I wouldn't be worried about anything just yet.

Thank you so much! :hug:


fatmad
08-09-2013, 05:34 PM
I think you should speak with your doctor again. You are just starting this, and it is quite possible you need more or different meds. Ask about extended release metformin, and when you should be taking it. ask about seeing the dietitian or diabetes educator and having him/her tweak your meds if appropriate. Learn more about type 2 diabetes, from books (like diabetes for dummies etc, dr atkins and bernsteins books from the library, no need to spend a lot) and from good websites like blood sugar 101.
You must be responsible for your own health, and your doctor, and diabetes educator should be helping you along the way. Good luck, we are happy to support you.

TamTam
08-09-2013, 05:47 PM
I think you should speak with your doctor again. You are just starting this, and it is quite possible you need more or different meds. Ask about extended release metformin, and when you should be taking it. ask about seeing the dietitian or diabetes educator and having him/her tweak your meds if appropriate. Learn more about type 2 diabetes, from books (like diabetes for dummies etc, dr atkins and bernsteins books from the library, no need to spend a lot) and from good websites like blood sugar 101.
You must be responsible for your own health, and your doctor, and diabetes educator should be helping you along the way. Good luck, we are happy to support you.

Thank you for the information. I have been to the classes and met with the dietician. My husband is on the same dosage of Metformin as I am, but he takes one in the morning and one in the evening. I am goint t call my "diabetes nurse" Ruby on Tuesday and see what she suggests. I am going check out blood sugar 101! God Bless. Tammy:hug:

vintagecat
08-12-2013, 07:34 PM
Hi Tammy,

I've been a Type II insulin resistant diabetic for 15+ years under great control (normal A1C levels) to so-so control depending on my faithful (or not) application of diet and exercise. Over all these years my FBG's in the am were never better than 120-135ish due to what's called Dawn Syndrome or Somogyi Effect. Apparently the liver believing that the body needs the energy, dumps stored glucose at roughy dawn. Elevated am BGs are the result. Meds have not budged these numbers.

I've tried a number of things like protein snacks before bed and the like but to no avail. This was true with 5.6 A1Cs and 6.5. If I take my BGs an hour or so after rising without eating they are quite a bit lower. I just accept it. This might not be true for you but if you can't get the am BGs down you too might have dawn syndrome.

Best of luck to you.

Wannabehealthy
08-12-2013, 09:08 PM
When I was first diagnosed with diabetes I went to the classes, met with the dietician and was given my diet, I was put on Metformin 500mg once a day. It's just lately I have taken the diet seriously and have been following it faithfully. My question is, my FBS is still in the 130-138 range, should I either go see my doctor or the dietician agian, or is this normal? Ideas? Suggestions? Thank you and God Bless. Tammy:hug:

I would also check your blood sugar at other times of the day. For example, right before eating dinner, and then 2 hours after finishing dinner. If it is only your fasting blood sugar that is too high, then it very well might be dawn phenomenon.

You doctor might need to increase your Met to 500 twice a day. 500 once a day is usually just a starting dose. If it is increased slowly, you don't suffer so much from the side effects. It's very doubtful that you would have lows. People on Metformin rarely have them. I have never had one and I have been diabetic on Metformin since 2008. I am assuming you are eating regularly and are drinking plenty of water, not letting yourself get too hungry or dehydrated.

Domenica
08-18-2013, 08:55 AM
A quick phone call to your doctor is the best source of advice.